Hail, Pemiscot
- When
- May 21, 1:05 PM CST to 1:10 PM CST
- Where
- Pemiscot County, Bragg City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.270, -89.900
Quarter-sized hail was observed in Bragg City.
An upper-level trough and slow-moving cold front moved through the Mid-South on May 21, 2022. A warm and moist air mass was in place ahead of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An upper-level trough and slow-moving cold front moved through the Mid-South on May 21, 2022. A warm and moist air mass was in place ahead of the front. Showers and thunderstorms developed in the afternoon into the evening. Large hail, damaging wind, and heavy rain were the result.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 21, 11:43 AM CST, 1 hour 22 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 1243 PM CDT Sat May 21 2022 .UPDATE...Aviation Discussion. && .PREV DISCUSSION... /issued 1035 AM CDT Sat May 21 2022/ A warm and muggy start to the weekend across the Mid-South. Current temperatures are in the upper 70s to low 80s with dewpoints already reaching the lower 70s in many places. SPC mesoanalysis indicates SBCAPE values 3000-3500 J/kg with steep ML lapse rates. Pretty unstable environment already set up across much of the Mid- South this morning though persistent cloud cover has limited any development thus far. Currently monitoring a complex of thunderstorms moving across the upper MS Valley region as any outflow could spark development across the western portions of the area. There still remains a lot of uncertainty with thunderstorm development through the afternoon as hi-res model guidance has struggled coming to a consensus. Will be closely monitoring the mesoscale environment today as any changes could result in impacts to the forecast. 17 PREV DISCUSSION... /issued 414 AM CDT Sat May 21 2022/ DISCUSSION... The start of an unsettled pattern kicks off this afternoon/evening across the Mid South. A very broad upper level trough and slowing moving cold front will begin to approach the area from the west today. A warm moist atmosphere will be in place over the Mid South as this front interacts with this environment we will see showers and storms develop this afternoon into the evening hours. There still remains a few questions in regards to the timing of the best convection today. The short range guidance continues to struggle with the timing of the storms this afternoon. Right now, most guidance suggests that most of the day will be dry and the storms do not really get going across the Mid South until 5PM or later. There is still a few hints of storms getting going earlier in the afternoon as well ahead of the front. We will have to monitor the radar closely this afternoon. We will message a later start for the area for now. Along with this the Storm Prediction Center maintain a Marginal to Slight Risk for the region. Primary threats include damaging winds and heavy rainfall with a secondary hail threat. WPC continues to highlight the Mid South in a Marginal to Slight Risk for Excessive rainfall. High PWATs 1.5 to 1.75 inches will result in efficient rain producer. Flash flooding is not out of the question, Especially for areas along and west of the MS River, where PWAT values exceed the 90th percentile. Expect 1 to 2 inches with locally higher amounts for the Mid South Saturday afternoon into early Sunday morning. The cold front will move through and stall to the south. It will then make its return late Monday into Tuesday and bring another chance of rain. Looking into next week, guidance is showing another signal for strong to severe storms again in the Tuesday/Wednesday time frame, but it is too early to give any specifics. Main takeaway is multiple rounds of storms are expected over the next several days. Stay weather aware. MH && .AVIATION...18z TAFs Showers and thunderstorms are beginning to pop up across much of the Midsouth as temperatures climb into the upper 80s. A storm could pop up and impact any TAF site resulting in brief periods of diminished visibility and gusty wind, however prevailing conditions should be MVFR or better this afternoon. A more predictable line of thunderstorms is expected to move across the Midsouth this evening into the overnight hours. Attempted to TEMPO the passage of this line at JBR, MEM and MKL with MVFR visibility and IFR cigs. A cold front will sweep across the Midsouth tonight bring north wind to JBR then MEM and MKL. Cigs will likely lower to IFR levels along or just behind the front. Conditions will gradually improve tomorrow. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 522 AM CDT Sat May 21 2022 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-221230- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 522 AM CDT Sat May 21 2022 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A Marginal to Sight Risk of Severe weather and excessive rainfall exists for the Mid South this afternoon into this evening. The primary threat will be heavy rain, damaging winds, and hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periods thunderstorms will be possible across the Mid-South each day through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening.
Special Weather Statement
National Weather Service Memphis TN
141 PM CDT Sat May 21 2022
MSZ004-009-014-016-211915-
Tippah MS-Union MS-Lee MS-Prentiss MS-
141 PM CDT Sat May 21 2022
...A strong thunderstorm will impact portions of eastern Union,
northern Lee, southeastern Tippah and southwestern Prentiss Counties
through 215 PM CDT...
At 140 PM CDT, Doppler radar was tracking a strong thunderstorm near
Keownville, or 7 miles east of New Albany, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
New Albany, Baldwyn, Guntown, Keownville, New Harmony, Blair, Dumas,
Blue Springs, Graham, Jericho, Branyan, Ellistown, Jug Fork, Baker,
Geeville, Locum, Union Hill, Wallerville, Alpine and Blackland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3447 8854 3446 8854 3438 8893 3452 8901
3472 8870 3447 8852
TIME...MOT...LOC 1840Z 248DEG 17KT 3449 8889
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHThe Memphis radar (KNQA), 103 km away, was scanning. The volume nearest the first event began at 19:04 UTC.
3 hail. Local standard time, as filed.
Quarter-sized hail was observed in Bragg City.
Quarter-sized hail fell in Kennett.
Penny-sized hail was reported in Holland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022478, 1022480, 1022477.